Hail, Tazewell
- When
- May 24, 5:26 PM EST
- Where
- Tazewell County, Richlands
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.100, -81.817
A severe thunderstorm produced hail up to nickel size across portions of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm produced hail up to nickel size across portions of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 12:58 PM EST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT MON MAY 24 2004
.SHORT TERM...
CONVECTION HAS BEEN SLOW TO DEVELOP THIS AFTN GIVEN DEEP/MIXED
DIVERGENT WESTERLY FLOW AND LACK OF MUCH FOCUS ATTM. HOWEVER EXPECT
AS WEAK S/W AXIS DRIFTS INTO THE W LATER...WILL SEE AT LEAST SCTD
TSRA DEVELOP OVER THE NEXT FEW HOURS WITH ONLY ISOLD ELSW PER STRONG
CAP OVERHEAD. MODELS SUGGEST THAT SOME OF THE WRN PRECIP WILL SLOWLY
WORK ACROSS THE BLUE RIDGE LATE THIS EVENING/OVRNGT BUT IFFY AS TO
ANY COVERAGE AFTER MIDNGT. THEREFORE WILL KEEP LOW CHCS GOING W
MAINLY THIS EVENING WITH SLIGHT CHCS OUT E AND ELSW UNTIL ABOUT
MIDNGT. OTRW SIMILAR TO THE PAST FEW NIGHTS WITH PC FOR DEBRIS
CLOUDS AND SOME PATCHY FOG/HAZE ARND. TEMPS GNRLY IN THE 60S. FRONT
TO THE W REMAINS THE MAIN CONVERGENCE AREA TUE IN RESPONSE TO LAST
STRONG S/W EJECTING NE TOWARD THE OH VALLEY LATE. SINCE CWA LOOKS TO
REMAIN SE OF THE MAIN UVV CORRIDOR...APPEARS AGAIN FORCING DUE TO
OLD BOUNDARIES AND OROGRAPHIC HEATING GIVEN HIGH THETA/PWAT IN
PLACE. LESS CAP ALSO SUPPORTS A LITTLE QUICKER/MORE WDSPRD COVERAGE
SO WILL LEAN CHCS E ACROSS THE BLUE RIDGE. OTRW WARM/STICKY WITH
TEMPS AGAIN 78-85 W AND ARND 90 SE.
&&
.LONG TERM...
FIRST CHALLENGE IS THE TIMING/POSITION OF THE FRONT MID-WEEK. MODEL
TRENDS HAVE BEEN SLOWER WITH THE SYSTEM. HAVE TRENDED TIMING A BIT
SLOWER WITH BEST CHANCES WEDNESDAY NIGHT WEST...AND THEN LINGER
PRECIP A LITTLE LONGER DURING THE DAY THURSDAY. FRONT RETURNS NORTH
FRIDAY AS A WARM FRONT AND RETURNS PRECIP CHANCES TO THE AREA.
HEADING INTO SATURDAY WE GET BACK INTO DIURNAL PRECIP CHANCES WITH
THE BEST CHANCE NORTH TOWARDS THE WARM FRONT. BY EARLY NEXT WEEK AN
UPPER TROUGH IS PROGGED TO DEVELOP IN THE CENTRAL U.S. AND ITS
ASSOCIATED COLD FRONT WILL BE GETTING CLOSER TO THE AREA.
GOOD...MOIST SOUTHWEST FLOW WITH INCREASING JET DYNAMICS IN ADVANCE
OF THIS SYSTEM SHOULD KEEP DAILY CHANCE OF CONVECTION WITH THE BEST
CHANCE WEST.
&&
.CLIMATE...
RECORDS FOR THE NEXT COUPLE DAYS
TUESDAY
ROA 94/1953
LYH 93/1936
DAN 93/1970
BLF 85/1991
RNK 89/1953
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&
JH/DSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 549 AM EDT MON MAY 24 2004 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-250946- ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV- MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC- WYTHE VA- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058- 059-250946- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF WESTERN AND CENTRAL VIRGINIA...AS WELL AS THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Charleston,WV radar (KRLX), 135 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398619, 5398620, 5398621.